Secondary Logo

Journal Logo

Can Organophosphates Facilitate Acute Tongue Necrosis?

Sener, Elif Bengi MD; Güneren, Ethem

doi: 10.1213/01.ANE.0000137803.48502.A5
Letters to the Editor: Letters & Announcements
Free
SDC

Assistant Professor in Anesthesia (Sener)

Assistant Professor in Plastic and Reconstructive Surgery; Ondokuzmayis University, Faculty of Medicine; Samsun, Turkey; bengimd@hotmail.com (Güneren)

Back to Top | Article Outline

To the Editor:

A 76-year-old woman was admitted to the emergency department with respiratory insufficiency, vomiting, and diarrhea 4 h after she had eaten some cabbage contaminated with organophosphates (OP). On physical examination, she was comatose, her pupils were 2 mm in diameter, her temperature was 35°C, heart rate was 100 bpm−1, arterial blood pressure was 70/50 mm Hg. Laboratory tests were performed immediately. Hemoglobin: 13 g · dL−1, leukocyte count: 22,100/mm3, platelet count: 291,000/mm3, Na:145 mmol/L, K: 2.9 mmol/L, Cl: 101 mmol/L, Ca:10 mg · dL−1, BUN: 9.5 mg · dL−1, creatinin:0.9 mg · dL−1, glucose: 553 mg · dL−1, AST:26 U/L, ALT: 11U/L, amylase: 168 U/L. Arterial blood gas analysis revealed severe hypoxia and acidosis (pHa: 6.99, Pao2: 55 mm Hg, Paco2: 55 mm Hg, HCO3: 15 mmol/L, BE: −15, Sao2: 80%). The trachea was intubated and the lungs ventilated with 100% O2. KCl replacement, insulin, and dopamine infusion were given IV. These findings and other laboratory analysis lead to the diagnosis of OP poisoning. She was transferred to the intensive care unit (ICU) for recommended OPs treatment (1). The mechanical ventilation support was provided, and ranitidine, furosemide, pralidoxime, atropine, and dopamine were administered via IV route in ICU. Approximately 10 h after her arrival, anuria and acute renal failure occurred. Subsequently, peritoneal dialysis was established, and intense medical treatment was continued. Eight days after exposure of OP, necrosis in 2/3 anterior of the tongue was realized (Fig. 1). The plastic surgeon recommended mouth care and elective serial debridement of necrotic tissues. Unfortunately, the patient died 24 days after OP exposure because of sepsis and OP poisoning complications before elective surgical treatment of tongue defect.

Figure I

Figure I

Circulatory disturbances and even necrosis of the tongue are extremely rare because of its rich blood supply (2). Ischemic lingual necrosis is most often due to temporal arteritis and systemic lupus in elderly women (3). In this case, local necrosis of the tongue did not occur as a result of only pressure from the endotracheal tube or airway. To our knowledge, none of the patients in our ICU have ever developed tongue necrosis. Therefore, we thought that this rare complication (tongue muscle necrosis) may be related to ingestion of OP via cabbage. OP may cause muscle fiber degeneration and necrosis in muscles such as diaphragm and myocardium (4,5). Also, pancreatic necrosis and parotitis may develop in OP poisoning. In sheep exposed to OP, histopathological changes have been found in tissue samples of tongue, myocardium, lungs, jejunum, liver, kidneys, etc. (6). To our knowledge, tongue necrosis due to OP poisoning has not been reported in human patients in the published literature.

Although tongue necrosis is extremely rare, OP poisoning may be often observed in developing countries. In our case, both OP and mechanical ventilation due to compression of plastic instrumentation orally might have facilitated tongue necrosis. In this report, we aimed to call anesthesiologists’ attention to tongue necrosis observed in the ICU. In conclusion, cases of OP poisoning and all patients who are ventilated mechanically should be monitored closely to prevent tongue necrosis and precautions should be taken.

Elif Bengi Sener, MD

Assistant Professor in Anesthesia

Ethem Güneren

Assistant Professor in Plastic and Reconstructive Surgery

Ondokuzmayis University, Faculty of Medicine

Samsun, Turkey

bengimd@hotmail.com

Back to Top | Article Outline

References

1. Sener EB, Ustun E, Kocamanoglu S, Tur A. Prolonged apnea following succinylcholine administration in undiagnosed acute organophosphate poisoning. Acta Anaesthesiol Scand 2002;46:1046–8.
2. Schultz-Coulon HJ, Laubert A. Acute circulatory disorders of the tongue. HNO 1988;36:77–83.
3. Korn S, Huppert A, Spitzer S, DeHoratius RJ. Systemic lupus erythematosus presenting with lingual infarction. J Rheumatol 1988;15:1281–3.
4. Povoa R, Cardoso SH, Luna Filho B, et al. Organophosphate poisoning and myocardial necrosis. Arq Bras Cardiol 1997;68:377–80.
5. Calore EE, Sesso A, Puga FR, et al. Sarcoplasmic lipase and non-specific esterase inhibition in myofibers of rats intoxicated with the organophosphate isofenphos. Exp Toxicol Pathol 1999;51:27–33.
6. Svicky E, Skarda R, Marcanik J, Hrusovsky J. Patho-morphologic and histoenzymologic findings after VX (organophosphate) poisoning in sheep. Vet Med (Praha) 1991;36:619–23.
© 2004 International Anesthesia Research Society